Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 91, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 2008, 7:12 PM CDT for 4 counties in South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2008, 7:12 PM CDT (00:12 UTC)
- Expired
- Jun 5, 2008, 7:46 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Lake County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 67 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 7:45 PM CDT | HAIL 0.88 | 6 Nw Madison, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 5:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 060011
SVRFSD
SDC079-087-097-099-060100-
/O.NEW.KFSD.SV.W.0091.080606T0012Z-080606T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 PM CDT THU JUN 5 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
EASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA
MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
WESTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 800 PM CDT
* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF VILAS TO
HOWARD TO 6 MILES SOUTHEAST OF CANOVA TO BRIDGEWATER...OR ALONG A
LINE EXTENDING FROM 26 MILES NORTHEAST OF MITCHELL TO 20 MILES WEST
OF MADISON TO 19 MILES SOUTHWEST OF MADISON TO 19 MILES NORTHWEST
OF PARKER...MOVING NORTHEAST AT 46 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CANISTOTA AROUND 720 PM CDT...
ORLAND AROUND 725 PM CDT...
RAMONA...MONTROSE...MADISON AROUND 730 PM CDT...
HUMBOLDT AROUND 735 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4418 9744 4419 9702 4350 9703 4350 9760
4397 9761 4419 9762
TIME...MOT...LOC 0012Z 239DEG 40KT 4409 9774 4402 9746
4386 9736 4357 9740
$$
BT1 follow-up statement
000
WWUS53 KFSD 060046
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT THU JUN 5 2008
SDC079-087-097-099-060055-
/O.CAN.KFSD.SV.W.0091.000000T0000Z-080606T0100Z/
MINER SD-LAKE SD-MINNEHAHA SD-MCCOOK SD-
745 PM CDT THU JUN 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR MCCOOK...WESTERN MINNEHAHA...
LAKE AND EASTERN MINER COUNTIES IS CANCELLED...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.
AT 710 PM...A TRAINED WEATHER SPOTTER REPORTED 60 MPH WINDS FOUR
MILES NORTHEAST OF CANOVA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY MORNING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4418 9744 4419 9702 4350 9703 4350 9760
4397 9761 4419 9762
TIME...MOT...LOC 0045Z 239DEG 40KT 4428 9730 4421 9702
4405 9692 4376 9697
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:25 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 5, 3:25 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT THU JUN 5 2008 .DISCUSSION... INTERESTING SET UP TODAY WITH 987 MB SURFACE LOW JUST TO THE EAST OF HILL CITY KANSAS. STRONGLY SHEARED ENVIRONMENT WITH STRONG UPPER LEVEL WAVE MOVING OUT OF THE FOUR CORNERS REGIONS INTO THE WESTERN PLAINS LATE THIS AFTERNOON. 12Z KTOP SOUNDING SHOWS STRONG CAP WITH +15 C AIR AT 700 MB. FURTHER TO THE NORTH AT KOAX...ATMOSPHERE APPEARS TO BE MUCH MORE WORKED OVER WITH THE WARM AIR ALOFT NOT NEARLY AS PROMINENT. STRONG SPEED AND DIRECTIONAL SHEAR NOTED ON BOTH SOUNDINGS. SEVERAL SURFACE BOUNDARIES ACROSS NEBRASKA BEGINNING TO WORK OFF TO THE NORTH. MAIN WARM FRONT IS SITUATED JUST TO THE NORTH OF THE KANSAS/NEBRASKA BORDER...WHILE A SECONDARY WARM FRONT IS SITUATED ACROSS NORTH CENTRAL NEBRASKA. CONVECTION HAS BEGUN TO DEVELOP ALONG THIS BOUNDARY OVER THE LAST HOUR...WHICH IS NOT CAPTURED BY THE MODELS WELL AT ALL. EFFECTS FROM THIS CONVECTION WILL LIKELY PLAY A ROLE IN HOW SEVERE WEATHER SCENARIO PLAYS OUT TODAY. HAVE GONE WITH THE IDEA THAT WARM FRONT WILL MAKE IT INTO SOUTHERN PORTIONS OF FORECAST AREA...EXTENDING FROM KYKN-KSPW. EXPECT THE MAIN SEVERE WEATHER THREAT TO BE ALONG AND SOUTH OF THIS BOUNDARY...WITH STORMS REMAINING ELEVATED TO THE NORTH. EXPECT GREATEST THREAT TO BE ACROSS NORTHWEST IOWA WHERE SKIES HAVE PARTIALLY CLEARED OUT ALLOWING ATMOSPHERE TO DESTABILIZE. AS LONG AS ATMOSPHERE IS ABLE TO DESTABILIZE SUFFICIENTLY THAT STORMS WILL NOT BE SHEARED APART...SHOULD SEE SURFACE BASED SUPERCELL STORMS REDEVELOP THIS AFTERNOON ACROSS NORTH CENTRAL NEBRASKA THAT CONGEAL WITH TIME INTO A SQUALLINE. WITH STRONG WINDS ALOFT...COULD SEE POTENTIAL FOR A SIGNIFICANT DAMAGING WIND EVENT ESPECIALLY ACROSS NORTHWEST IOWA LATE THIS AFTERNOON AS ELEVATED DRY PUNCH MOVES INTO CENTRAL NEBRASKA. 0-6 KM WINDS INDICATE STORM MOTION WOULD BE AROUND 190 AT 48 KNOTS...WHILE RIGHT MOVING SUPERCELLS WOULD MOVE AROUND 200 AT 45 KNOTS. WITH GROUND ALREADY SATURATED FROM RECENT RAINS AND 3/HR FLASH FLOOD GUIDANCE VARYING FROM 0.6 TO 3.0 INCHES ACROSS MUCH OF THE AREA...ELECTED TO ISSUE A FLASH FLOOD WATCH FROM 18Z TO 06Z TONIGHT. UPPER LEVEL LOW WRAPS UP AND MOVES NORTH ON FRIDAY AND A FEW SHOWERS WILL BE LIKELY NORTH OF INTERSTATE 90 ION THE MORNING. SOUTHWEST WINDS WILL INCREASE AND CLOUDS WILL DECREASE SOME THROUGHOUT THE AFTERNOON...SO OTHER THAN BREEZY...IT SHOULD BE A MILD BUT SLIGHTLY BELOW NORMAL DAY. BY SATURDAY...STRONG JET STREAK OVER THE NORTHERN PLAINS SHOULD SET UP A DECENT RIGHT REAR QUAD AND HELP SUPPORT AN INCOMING MID LEVEL FRONT. WILL CONTINUE MID TO HIGH RANGE POPS THROUGH THE PERIOD. IN THE LATTER PERIODS(MON-THU)...AN ACTIVE PATTERN LOOKS TO CONTINUE THROUGH NEXT WEEK AS A MEAN TROF REMAINS OVER THE WESTERN UNITED STATES. RIGHT NOW...MONDAY NIGHT INTO TUESDAY MORNING LOOKS LIKE THE BEST SHOT FOR ADDITIONAL HEAVY RAIN AND SEVERE WEATHER CHANCES. SO OVERALL...OFF AND ON CHANCE FOR PRECIPITATION AND TEMPERATURES LIKELY BELOW NORMAL. && .AVIATION... SCATTERED THUNDERSTORMS WILL MOVE NORTH ALONG AND WEST OF THE JAMES RIVER THIS MORNING. A SECOND ROUND OF THUNDERSTORMS WILL DEVELOP ACROSS NORTH CENTRAL NEBRASKA THIS AFTERNOON. SOME OF THESE STORMS WILL LIKELY BE SEVERE THIS AFTERNOON PRODUCING HAIL AND ISOLATED TORNADOES BEFORE EVOLVING INTO A DAMAGING WIND EVENT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT/08
Hazardous weather outlook, Jun 5, 4:22 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 422 PM CDT THU JUN 05 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 422 PM CDT THU JUN 05 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... STORMS WILL REDEVELOP THIS AFTERNOON ACROSS NORTH CENTRAL NEBRASKA AND MOVE INTO SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG TORNADOES...ESPECIALLY SOUTH OF A TYNDALL SOUTH DAKOTA TO SPENCER IOWA LINE. THESE STORMS WILL GRADUALLY COMBINE INTO A SQUALL LINE PRODUCING A SIGNIFICANT WIND EVENT ACROSS NORTHWEST IOWA. HAIL TO THE SIZE OF BASEBALLS WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. FLOODING... THE LITTLE SIOUX RIVER FROM AROUND SPENCER TO LINN GROVE IS EXPECTED TO CREST AT OR JUST SLIGHTLY ABOVE FLOOD STAGE BY LATE THIS WEEK. MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE VERMILLION RIVER THE NEXT FEW DAY. RAINS FROM THUNDERSTORMS ARE EXPECTED OVER THE NEXT FEW DAYS...WHICH COULD BE CAUSE FOR CONTINUED OR ADDITIONAL FLOODING. THUNDERSTORMS WILL CONTINUE TO CAUSE VERY HEAVY RAINS LATE THIS AFTERNOON AND EVENING...PRODUCING AN ADDITIONAL 2 TO 4 INCHES OF RAINFALL FOR MANY LOCATIONS. THIS COULD CREATE SOME LOCALIZED FLASH FLOODING ISSUES AS WELL AS INCREASE THE THREAT OF ADDITIONAL FLOODING ON CREEKS...STREAMS AND RIVERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THROUGH TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 5, 6:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM FLASH FLOOD MITCHELL 43.73N 98.03W
06/05/2008 DAVISON SD LAW ENFORCEMENT
STREET FLOODING
0617 PM FLASH FLOOD MITCHELL 43.73N 98.03W
06/05/2008 DAVISON SD LAW ENFORCEMENT
STREET FLOODING IN MITCHELL
&&
LIEBLLocal storm report, Jun 5, 6:48 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FLASH FLOOD 1 E DELMONT 43.27N 98.14W
06/05/2008 DOUGLAS SD EMERGENCY MNGR
WATER OVER THE ROAD
&&
LIEBLLocal storm report, Jun 5, 6:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM FLASH FLOOD 11 ESE LAKE ANDES 43.09N 98.33W
06/05/2008 CHARLES MIX SD EMERGENCY MNGR
1/2 MILE SOUTH OF HIGHWAY 50 AND 281 JUNCTION WATER OVER
THE ROAD
&&
LIEBLLocal storm report, Jun 5, 6:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
656 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD PARKSTON 43.39N 97.99W
06/05/2008 HUTCHINSON SD LAW ENFORCEMENT
MAJOR STREET FLOODING
&&
LIEBLLocal storm report, Jun 5, 6:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FLASH FLOOD ETHAN 43.55N 97.98W
06/05/2008 DAVISON SD TRAINED SPOTTER
BASEMENT FLOODING
&&
LIEBLLocal storm report, Jun 5, 7:02 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST SSW ETHAN 43.54N 97.98W
06/05/2008 E60 MPH DAVISON SD TRAINED SPOTTER
&&
LIEBLThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:01 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 44 min |
| Jun 5, 7:32 PM CDT | Areal Flood Warning | FSD | Aurora, Beadle, Bon Homme, Charles Mix, Clay, Davison and 14 more | 12 hr |
| Jun 5, 7:53 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha, Turner | 37 min |
| Jun 5, 8:13 PM CDT | Tornado Warning | FSD | Lake, Minnehaha | 32 min |
| Jun 5, 8:22 PM CDT | Tornado Warning | FSD | Lincoln, Minnehaha, Turner | 23 min |
| Jun 5, 8:28 PM CDT | Tornado Warning | FSD | Lake, Minnehaha, Moody | 32 min |
| Jun 5, 8:40 PM CDT | Tornado Warning | FSD | Minnehaha, Moody | 20 min |
| Jun 5, 8:56 PM CDT | Tornado Warning | FSD | Moody | 34 min |
| Jun 6, 6:40 AM CDT | River Flood Warning | FSD | McCook | 5 days |
| Jun 6, 6:45 AM CDT | River Flood Warning | FSD | Davison, Hanson | 3 hr |
| Jun 6, 11:02 AM CDT | Areal Flood Warning | FSD | Bon Homme, Charles Mix, Douglas, Hanson, Hutchinson, McCook | 24 hr |
| Jun 6, 4:34 PM CDT | River Flood Warning | FSD | Davison | 4 days |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.